Alert archive / Pennsylvania / Flash Flood Warnings in 2022
Flash Flood Warning 3, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 21, 2022, 2:19 PM EDT for Franklin County, Fulton County, Pennsylvania. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2022, 2:19 PM EDT (18:19 UTC)
- Expired
- Aug 21, 2022, 4:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, PA, Fulton County, PA
The radar
The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 2:40 PM EDT | FLASH FLOOD | 3 Ssw Mcconnellsburg, PA | WATER OVER GREAT COVE RD AT WEBSTERS MILL. |
| Aug 21, 2:42 PM EDT | FLASH FLOOD | 1 N Big Cove Tannery, PA | WATER AND DEBRIS OVER GREAT COVE RD AND BIG COVE TANNERY RD. |
| Aug 21, 3:00 PM EDT | FLASH FLOOD | 4 Ne Big Cove Tannery, PA | WATER OVER THE ROAD IN CITO. |
| Aug 21, 3:11 PM EDT | HEAVY RAIN 6 | 1 Sse Mcconnellsburg, PA | 6 INCHES OF RAIN REPORTED. FLOODING OVER ROADWAYS. |
| Aug 21, 4:00 PM EDT | HEAVY RAIN 6.16 | 3 Nne Big Cove Tannery, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
750
WGUS51 KCTP 211819
FFWCTP
PAC055-057-212030-
/O.NEW.KCTP.FF.W.0003.220821T1819Z-220821T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
219 PM EDT Sun Aug 21 2022
The National Weather Service in State College has issued a
* Flash Flood Warning for...
Southwestern Franklin County in south central Pennsylvania...
Southeastern Fulton County in south central Pennsylvania...
* Until 430 PM EDT.
* At 219 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 4.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 1.5 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
McConnellsburg, Big Cove Tannery and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3973 7809 3973 7816 3974 7818 3983 7816
3995 7805 3996 7794 3995 7794 3989 7793
3973 7804
FLASH FLOOD...RADAR INDICATED
$$
Buvala2 follow-up statements
753
WGUS71 KCTP 211917
FFSCTP
Flash Flood Statement
National Weather Service State College PA
317 PM EDT Sun Aug 21 2022
PAC055-057-212030-
/O.CON.KCTP.FF.W.0003.000000T0000Z-220821T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin PA-Fulton PA-
317 PM EDT Sun Aug 21 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT THIS
AFTERNOON FOR SOUTHWESTERN FRANKLIN AND SOUTHEASTERN FULTON
COUNTIES...
At 317 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 5 and 8 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is already occurring. There have
been multiple reports of flooding over roadways, ponding, and debris
on US route 522.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and trained spotter reports.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
McConnellsburg, Big Cove Tannery and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3973 7809 3973 7816 3974 7818 3983 7816
3995 7805 3996 7794 3995 7794 3989 7793
3973 7804
FLASH FLOOD...RADAR INDICATED
$$
Buvala092
WGUS71 KCTP 212033
FFSCTP
Flash Flood Statement
National Weather Service State College PA
433 PM EDT Sun Aug 21 2022
PAC055-057-212043-
/O.EXP.KCTP.FF.W.0003.000000T0000Z-220821T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin PA-Fulton PA-
433 PM EDT Sun Aug 21 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN FULTON COUNTIES...
Thunderstorms have moved out of the region and no additional
rainfall is anticipated through at least 6 pm. Flood waters have
receded. Flooding is no longer expected to pose a threat. Please
continue to heed remaining road closures.
LAT...LON 3973 7809 3973 7816 3974 7818 3983 7816
3995 7805 3996 7794 3995 7794 3989 7793
3973 7804
$$
JurewiczWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 1:59 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 21, 1:59 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service State College PA 159 PM EDT Sun Aug 21 2022 .SYNOPSIS... A slow moving area of low pressure across the lower Great Lakes will push east over the next few days, exiting Pennsylvania by late Tuesday. High pressure will then build into the region the second half of next week. && .NEAR TERM /THROUGH TONIGHT/... SLow moving upper trough over the western GLAKS this morning is and broad southwest flow ahead of it from the central Appalachians to southeast Canada is increasing deep layer moisture across PA this morning. Deepening moisture ahead of upper trough, combined with additional vorticies is maintaining greater coverage of convection than earlier anticipated over western PA, and have raised POPs over the WC and Central Mountains this morning into this afternoon and adjusted cloud cover and QPF accordingly. Despite a good deal of cloudiness, even modest diurnal heating of the increasingly moist and potentially unstable air mass will result in moderate instability by afternoon and locally heavy downpours given the deep moisture profiles. Latest HREF suggests spot amounts of 4+ inches are possible west of the Susq Valley, which would result in localized flooding issues despite the recent dryness. Model wind shear remains fairly weak today, so the threat of organized severe wx threat is low. The focus for convection will shift eastward across the region tonight with passage of low level jet and plume of highest pwats. Nocturnal cooling should result in somewhat diminished intensity of convection, but model soundings still indicate the potential of locally heavy rainfall with deep moisture, long/skinny cape and warm cloud depths around 4km across the Lower Susq Valley. Therefore, can't rule out a continued risk of flash flooding in a few spots. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... Lead shortwave and plume of highest pwats should shift east of the region early Monday, bringing a break to the showers and thunderstorms. However, diurnal heating resulting from partly sunny skies, combined with arrival of upper level trough, should result in widespread showers and thunderstorms during the afternoon hours. Mid level flow and deep layer shear will remain weak, so organized severe weather appears unlikely. However, the threat of locally excessive rain will remain over the eastern counties, where high pwats are progged to linger. The wetter members of the 00Z HREF indicate localized 3+ inch amounts are possible over the eastern counties Monday PM. In general, rainfall today and Monday should be beneficial with areal averages of around 1 inch based on ensemble qpf. Passage of upper trough should result in a diminishing chance of showers Monday night. However, lingering cool temps aloft should support scattered, diurnally-driven showers and thunderstorms Tuesday. GEFS and ECENS plumes indicate Tuesday will be slightly warmer than Monday, as heights begin to rise over the state. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... High pressure over the region will lead to seasonable and dry weather for Wednesday and Thursday over most of the region. A low pressure system off of the east coast may influence some shower and thunderstorm development in southern and southeastern Pennsylvania Thursday into Friday, but elsewhere should remain dry. The pattern becomes a bit more unsettled for Friday through Sunday, with daily chances of afternoon showers and thunderstorms during the heat of the day. These daily storms will likely be diurnally driven, and diminish by the evening hours. Temperatures during the long term will remain warm and slightly above average for this time of year, with highs in the mid 80s and lows in the 50s and 60s. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Quite a challenging forecast for today with multiple rounds of SHRA/TSRA expected. The huge spread in convection generated by the models (both timing and placement) has led to a low confidence forecast. Current line of thunderstorms is making its way through central Pennsylvania and heading eastward, producing a lot of lightning and some gusty winds. Reductions to MVFR likely during thunderstorms. Showers and thunderstorms are expected to fire up again behind this line, likely between 20 and 22Z. The scattered nature of these storms makes for a difficult forecast. Rain will likely linger into the overnight hours with low visibilities and MVFR/IFR conditions. There will be a brief break in precipitation late tonight/tomorrow morning before more rash- like scattered thunderstorms start popping up all across central Pennsylvania tomorrow afternoon. Likely will remain MVFR into tomorrow morning and afternoon with low ceilings. Outlook... Mon...Continued widespread SHRA/TSRA. Flight category reductions likely. Tue...CFROPA. TS/SHRA, mainly aftn. Wed-Thu...Mainly VFR. AM valley fog likely. Fri...afternoon SHRA and TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...Fitzgerald LONG TERM...Buvala AVIATION...Buvala
Hazardous weather outlook, Aug 21, 3:45 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service State College PA 345 AM EDT Sun Aug 21 2022 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-220745- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 345 AM EDT Sun Aug 21 2022 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 12:38 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
1238 PM EDT Sun Aug 21 2022
PAZ018-019-211715-
Northern Centre PA-Southern Centre PA-
1238 PM EDT Sun Aug 21 2022
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CENTRE COUNTY
THROUGH 115 PM EDT...
At 1236 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Matilda, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg, Pleasant
Gap, Stormstown, Lemont, Zion, Houserville, Pine Grove Mills, Centre
Hall, Milesburg, Millheim, Ramblewood, Blanchard, Port Matilda,
Spring Mills, Coburn, Madisonburg and Julian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4106 7756 4105 7758 4097 7752 4096 7749
4082 7745 4078 7755 4073 7779 4074 7783
4071 7791 4070 7797 4072 7804 4085 7810
4092 7801 4108 7761
TIME...MOT...LOC 1636Z 253DEG 27KT 4081 7796
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisSpecial weather statement, Aug 21, 1:10 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service State College PA
110 PM EDT Sun Aug 21 2022
PAZ019-026-027-211800-
Huntingdon PA-Mifflin PA-Southern Centre PA-
110 PM EDT Sun Aug 21 2022
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUNTINGDON...
CENTRAL MIFFLIN AND SOUTH CENTRAL CENTRE COUNTIES THROUGH 200 PM
EDT...
At 109 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whipple Dam State Park, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Lewistown, Burnham, Belleville, Milroy, Highland Park, Yeagertown,
Reedsville, Whipple Dam State Park, Mcalevys Fort, Potters Mills,
Seven Mountains, Maitland and Barrville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4072 7790 4081 7758 4061 7749 4061 7750
4059 7750 4059 7788
TIME...MOT...LOC 1709Z 259DEG 10KT 4069 7781
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TravisSpecial weather statement, Aug 21, 2:15 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service State College PA
215 PM EDT Sun Aug 21 2022
PAZ037-041-042-046-211900-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-Tioga PA-
215 PM EDT Sun Aug 21 2022
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL LYCOMING...
SOUTHEASTERN TIOGA AND NORTHWESTERN SULLIVAN COUNTIES THROUGH 300 PM
EDT...
At 213 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buttonwood to 2 miles east of
Salladasburg. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blossburg, Arnot, Ralston, Ogdensburg, Trout Run, Lincoln Falls,
Shunk, Buttonwood, Cogan Station, Liberty and Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4160 7688 4158 7666 4147 7664 4128 7716
4155 7728 4185 7691
TIME...MOT...LOC 1813Z 228DEG 25KT 4149 7718 4132 7714
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TravisThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:38 PM EDT | Special Weather Statement | CTP | Centre | 37 min |
| Aug 21, 1:10 PM EDT | Special Weather Statement | CTP | Mifflin | 50 min |
| Aug 21, 1:14 PM EDT | Areal Flood Advisory | CTP | Huntingdon | 2 hr |
| Aug 21, 1:27 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton, Lycoming | 37 min |
| Aug 21, 2:15 PM EDT | Special Weather Statement | CTP | Lycoming | 45 min |
| Aug 21, 2:20 PM EDT | Areal Flood Advisory | CTP | Juniata, Mifflin | 2 hr |
| Aug 21, 2:28 PM EDT | Areal Flood Advisory | CTP | Cumberland | 2 hr |
| Aug 21, 4:33 PM EDT | Special Weather Statement | CTP | Cambria | 27 min |
| Aug 21, 6:35 PM EDT | Areal Flood Advisory | CTP | Blair | 2 hr |
| Aug 21, 6:39 PM EDT | Areal Flood Advisory | CTP | Cambria | 2 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.